Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

October 24, 2021Jackson County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 24, 2021, 12:28 AM CDT for Jackson County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2021, 12:28 AM CDT (05:28 UTC)
Expired
Oct 24, 2021, 1:00 AM CDT
In force
32 min
Issued by
NWS Topeka, KS
Hail
0.88 in
Wind
30

County Jackson County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 12:54 AM CDTHAIL 0.88Holton, KSESTIMATED A BIT LESS THAN 1 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS83 KTOP 240528
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1228 AM CDT Sun Oct 24 2021
 
KSZ024-240600-
Jackson-
1228 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of central Jackson
County through 100 AM CDT...

At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Potawatomi Reservation, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Holton, Whiting, Denison, Circleville, Netawaka and Potawatomi
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

&&

LAT...LON 3957 9556 3957 9557 3942 9557 3942 9559
      3941 9559 3930 9589 3938 9599 3953 9585
      3965 9563 3965 9556
TIME...MOT...LOC 0528Z 238DEG 30KT 3937 9588 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

$$

Reese

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 23, 6:08 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Oct 23, 6:08 PM CDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
608 PM CDT Sat Oct 23 2021

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM CDT Sat Oct 23 2021

Forecast focus remains on convective evolution overnight then on
timing of the front and associated convection Sunday.

Overall the model guidance in the short term appears to be in
general agreement on forcing and evolution of storms tonight.
Expect 925-850mb thetae advection to intensify along with
isentropic lift as the LLJ intensifies after 00z. Expect an axis
of elevated t-storms to develop along and north of I-70 moving
northeast through 6z. MUCAPE AOA 2000 j/kg along with effective
shear of 40-45kts will be sufficient to support organized storms
with the primary hazard being large hail tonight. There is an
outside scenario of near sfc based storms developing near ICT
tracking northeast this evening however it still appears that the
boundary layer in the CWA will remain stable but something to
monitor this evening.

Models suggest that the strongest isentropic lift/thetae
advection will shift north toward NE/KS border into northwest MO
after 6z with additional elevated storms expected within the axis
of the LLJ possible through 12z as what appears to be a subtle mid
level wave moves across the area so will keep t-storm chcs
ongoing overnight.

The upper wave will move across the state on Sunday morning
forcing the sfc low to the northeast through our area. Model
consensus on timing of the front suggest it will reach highway 75
around 18Z then out of the area by 20-21Z. Expect that convection
will just be developing along the front as it moves across the far
eastern counties and it will be a close call for severe risk
however at the moment it still appears that the front may exit the
CWA before storms mature.

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM CDT Sat Oct 23 2021

The next wave will approach the area Tues-Weds with some timing
and evolution discrepancies still noted between the ECMWF and GFS
so the exact severe risk remains in question for northeast Kansas
Tues/Tues night. The ECMWF suggests a much slower evolution with a
cutoff low across OK through Thurs while the GFS is more
progressive. Either way there appears to be some severe weather
risk later Tues with rain chances then lingering into mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 608 PM CDT Sat Oct 23 2021

MVFR to IFR cigs are expected through 07Z, then a mix of mvfr to
vfr cigs thereafter. TSRA looks to be possible at the terminals
around or after 02Z, then tsra lift northward away from terminals
after 05Z. LLWS develops aloft by 05Z and lasts through 14Z. Winds
shift to the west and increase to around 15kts with gusts to 25kts with
frontal passage around 18Z at MHK and 20Z at TOP and FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...53
Hazardous weather outlook, Oct 23, 2:49 PM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
249 PM CDT Sat Oct 23 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-242000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
249 PM CDT Sat Oct 23 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Thunderstorms are expected to develop after sunset tonight mainly
north of interstate 70. Some of the storms will be capable of
producing large hail. Locally heavy rains will also occur with
these thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A frontal boundary is expected to move west to east across the
area Sunday. This boundary could spark additional thunderstorms
in the early to middle afternoon over far northeast and far east
central Kansas, some of which could become severe mainly along and
east of highway 75.

Additional storms are possible Wednesday into Thursday as another
system moves across the state.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 23, 10:59 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1059 PM CDT Sat Oct 23 2021

KSZ009-021-022-240430-
Clay-Riley-Washington-
1059 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of northwestern Riley,
southeastern Washington and northeastern Clay Counties through 1130
PM CDT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Morganville, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Morganville and Barnes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3953 9681 3940 9718 3955 9730 3977 9681
TIME...MOT...LOC 0356Z 240DEG 35KT 3950 9712

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BD
Special weather statement, Oct 23, 11:26 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
1126 PM CDT Sat Oct 23 2021

KSZ022-023-038-240500-
Wabaunsee-Pottawatomie-Riley-
1126 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of southeastern Riley,
northwestern Wabaunsee and southeastern Pottawatomie Counties through
MIDNIGHT CDT...

At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of St. George, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wamego, St. George, Belvue and Louisville.

This includes Interstate 70 between mile markers 317 and 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3906 9648 3913 9656 3937 9627 3923 9610
TIME...MOT...LOC 0426Z 233DEG 34KT 3912 9649

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Reese
Special weather statement, Oct 23, 11:34 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
1134 PM CDT Sat Oct 23 2021

KSZ008-009-020-240500-
Republic-Cloud-Washington-
1134 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of southeastern
Republic, west central Washington and northeastern Cloud Counties
through MIDNIGHT CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Agenda, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Morrowville, Haddam and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3959 9742 3964 9751 3993 9731 3983 9710
TIME...MOT...LOC 0434Z 218DEG 31KT 3966 9743

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Reese
Special weather statement, Oct 23, 11:59 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1159 PM CDT Sat Oct 23 2021

KSZ023-024-240530-
Pottawatomie-Jackson-
1159 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of east central
Pottawatomie and northern Jackson Counties through 1230 AM CDT...

At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Holton, Emmett and Circleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

&&

LAT...LON 3944 9566 3926 9613 3934 9620 3957 9589
      3957 9580
TIME...MOT...LOC 0459Z 235DEG 37KT 3934 9611

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Reese
Special weather statement, Oct 24, 12:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1228 AM CDT Sun Oct 24 2021

KSZ024-240600-
Jackson-
1228 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of central Jackson
County through 100 AM CDT...

At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Potawatomi Reservation, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Holton, Whiting, Denison, Circleville, Netawaka and Potawatomi
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

&&

LAT...LON 3957 9556 3957 9557 3942 9557 3942 9559
      3941 9559 3930 9589 3938 9599 3953 9585
      3965 9563 3965 9556
TIME...MOT...LOC 0528Z 238DEG 30KT 3937 9588

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 10:59 PM CDTSpecial Weather StatementTOPWashington31 min
Oct 23, 11:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Oct 23, 11:34 PM CDTSpecial Weather StatementTOPWashington26 min
Oct 23, 11:59 PM CDTSpecial Weather StatementTOPJackson31 min
Oct 24, 12:30 AM CDTSpecial Weather StatementTOPMarshall15 min
Oct 24, 12:37 AM CDTSevere Thunderstorm WarningTOPJackson38 min
Oct 24, 1:08 AM CDTSpecial Weather StatementTOPJackson37 min
Oct 24, 1:38 AM CDTSpecial Weather StatementTOPBrown37 min
Oct 24, 3:55 AM CDTSpecial Weather StatementTOPLyon50 min
Oct 24, 4:25 AM CDTSpecial Weather StatementTOPWabaunsee35 min
Oct 24, 4:35 AM CDTSpecial Weather StatementTOPLyon, Osage25 min
Oct 24, 4:45 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee30 min
Oct 24, 4:51 AM CDTSpecial Weather StatementTOPLyon24 min
Oct 24, 5:06 AM CDTSpecial Weather StatementTOPOsage24 min
Oct 24, 5:08 AM CDTSpecial Weather StatementTOPCoffey37 min
Oct 24, 5:34 AM CDTSpecial Weather StatementTOPCoffey26 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.